Alert archive / Arizona / Freeze Warnings in 2011

Freeze Warning 2, NWS Flagstaff, AZ

October 7, 20115 counties in Arizona

NWS Flagstaff, AZ issued this freeze warning at Oct 7, 2011, 12:51 PM MST for 5 counties in Arizona. It took effect at Oct 7, 2011, 10:00 PM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 7, 2011, 12:51 PM MST (19:51 UTC)
In effect from
Oct 7, 2011, 10:00 PM MST
Expired
Oct 8, 2011, 8:02 AM MST
In force
10 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Gila County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 52 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
117 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

985 
WWUS75 KFGZ 071951
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1251 PM MST FRI OCT 7 2011

AZZ008>010-013-014-018-040-080400-
/O.NEW.KFGZ.FZ.W.0002.111008T0500Z-111008T1600Z/
YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
NORTHERN GILA COUNTY-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...PRESCOTT...CHINLE...KAYENTA...WINSLOW...
HOLBROOK...SNOWFLAKE...ST. JOHNS...SPRINGERVILLE...PAYSON...
DILKON
1251 PM MST FRI OCT 7 2011


...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM MST
SATURDAY FOR ELEVATIONS ABOVE 5500 FEET...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 10 PM TONIGHT TO 9 AM MST
SATURDAY. 

* TIMING: TEMPERATURES WILL FALL BELOW FREEZING BY EARLY SATURDAY
  MORNING AT ELEVATIONS ABOVE 5500 FEET. SEVERAL HOURS OF
  SUBFREEZING TEMPERATURES WILL BE LIKELY ABOVE THESE ELEVATIONS.
  SATURDAY MORNINGS LOW TEMPERATURES RANGE FROM 25 TO 32 DEGREES AT
  ELEVATIONS ABOVE 5500 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$


CO
3 follow-up statements
288 
WWUS75 KFGZ 080415
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 PM MST FRI OCT 7 2011

AZZ008>010-013-014-018-040-081215-
/O.CON.KFGZ.FZ.W.0002.111008T0500Z-111008T1600Z/
YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
NORTHERN GILA COUNTY-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...PRESCOTT...CHINLE...KAYENTA...WINSLOW...
HOLBROOK...SNOWFLAKE...ST. JOHNS...SPRINGERVILLE...PAYSON...
DILKON
915 PM MST FRI OCT 7 2011

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM MST THIS EVENING UNTIL
9 AM MST SATURDAY FOR ELEVATIONS ABOVE 5500 FEET...

A FREEZE WARNING REMAINS IN EFFECT FROM 10 PM MST UNTIL 9 AM MST
SATURDAY FOR ELEVATIONS ABOVE 5500 FEET.

* TIMING: TEMPERATURES WILL FALL BELOW FREEZING BY EARLY SATURDAY
  MORNING AT MANY ELEVATIONS ACROSS NORTHERN AND CENTRAL ARIZONA
  ABOVE 5500 FEET. SEVERAL HOURS OF SUB-FREEZING TEMPERATURES WILL
  BE LIKELY ABOVE THIS ELEVATION. LOW TEMPERATURES WILL RANGE
  FROM 25 TO 32 DEGREES AT ELEVATIONS ABOVE 5500 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
736 
WWUS75 KFGZ 081118
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
418 AM MST SAT OCT 8 2011

AZZ008>010-013-014-018-040-081600-
/O.CON.KFGZ.FZ.W.0002.000000T0000Z-111008T1600Z/
YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
NORTHERN GILA COUNTY-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...PRESCOTT...CHINLE...KAYENTA...WINSLOW...
HOLBROOK...SNOWFLAKE...ST. JOHNS...SPRINGERVILLE...PAYSON...
DILKON
418 AM MST SAT OCT 8 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING. 

* TIMING: BELOW FREEZING TEMPERATURES WILL OCCUR AT ELEVATIONS
  ABOVE 5500 FEET THROUGH THE EARLY MORNING HOURS. LOW TEMPERATURES
  WILL RANGE FROM 25 TO 32. TEMPERATURES WILL RISE ABOVE FREEZING
  AFTER 9 AM MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
693 
WWUS75 KFGZ 081502
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
802 AM MST SAT OCT 8 2011


AZZ008>010-013-014-018-040-081615-
/O.CAN.KFGZ.FZ.W.0002.000000T0000Z-111008T1600Z/
YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
NORTHERN GILA COUNTY-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...PRESCOTT...CHINLE...KAYENTA...WINSLOW...
HOLBROOK...SNOWFLAKE...ST. JOHNS...SPRINGERVILLE...PAYSON...
DILKON
802 AM MST SAT OCT 8 2011

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CANCELLED THE
FREEZE WARNING. 

TEMPERATURES AT MOST OBSERVING SITES HAVE WARMED ABOVE FREEZING
THIS MORNING AND FOR THIS REASON THE FREEZE WARNING HAS BEEN
CANCELLED.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this freeze warning went out at Oct 7, 9:04 AM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Oct 7, 9:04 AM MST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
904 AM MST FRI OCT 7 2011

.SYNOPSIS...A COLD LOW PRESSURE SYSTEM WILL BRING SCATTERED RAIN AND
SNOW SHOWERS TO MUCH OF NORTHERN ARIZONA TODAY. SNOW LEVELS WILL BE
NEAR 6500 FEET WITH SPOTTY LIGHT ACCUMULATIONS POSSIBLE IN THE
HEAVIER SHOWERS. COOL BUT DRY CONDITIONS WILL LINGER FOR THE
WEEKEND...THEN TEMPERATURES WILL WARM BACK TO SEASONABLE LEVELS NEXT
WEEK AS HIGH PRESSURE BUILDS.

&&

.DISCUSSION...FIRST WIDESPREAD FREEZE FOR THE HIGHER ELEVATIONS
VERIFIED WELL THIS MORNING WITH 20S AND LOW 30S COMMON ACROSS THE HIGHER
ELEVATIONS ABOVE 6500 FEET. PARTS OF YAVAPAI COUNTY DID FLIRT WITH
FREEZE WARNING THRESHOLDS ABOVE ABOUT 5000 FEET AND WE WILL BE
EVALUATING THE POTENTIAL FOR AN ADDITIONAL FREEZE WARNING TONIGHT
WHICH MAY INCLUDE THESE AREAS.

OTHERWISE...COLD UPPER TROUGH WILL BE MOVING THROUGH TODAY SPARKING
OFF INSTABILITY SHOWERS...FOCUSED MAINLY ALONG THE MOGOLLON RIM AND
POINTS EAST. SNOW LEVELS WILL BE BETWEEN 6500 AND 7000 FEET WHERE A
BRIEF ACCUMULATION CAN BE EXPECTED IN THE HEAVIER SNOW SHOWERS.
GREATEST INSTABILITY THIS AFTERNOON IS EXPECTED IN NAVAJO AND APACHE
COUNTIES WHERE ISOLATED THUNDERSTORMS CAN BE EXPECTED AS WELL.
FORECAST LOOKS ON TRACK...NO UPDATES NECESSARY.

&&

.PREV DISCUSSION /252 AM MST/...THE FINAL PART OF THE COLD WESTERN
U.S. STORM SYSTEM WAS MOVING DOWN INTO NW ARIZONA EARLY THIS
MORNING. WIDELY SCATTERED SNOW SHOWERS HAVE DEVELOPED OVERNIGHT FROM
AROUND FLAGSTAFF NORTHWESTWARD AS LAPSE RATES STEEPEN DUE TO THE
APPROACH OF THE MID LEVEL COLD POOL. THIS COLD POOL (-25C AT 500MB)
WILL MOVE THROUGH OUR REGION TODAY. BOUNDARY LAYER MOISTURE IS ALSO
MORE ABUNDANT THAN MODELS SUGGEST...SO SCATTERED RAIN AND SNOW
SHOWERS CAN BE EXPECTED TODAY WITH THE BEST CHANCE FROM AROUND
FLAGSTAFF DOWN THE MOGOLLON RIM TO THE WHITE MTNS. A FEW AFTERNOON
THUNDERSTORMS MAY EVEN DEVELOP. ISOLATED LOCATIONS ABOVE 6500-7000
FEET WILL SEE A DUSTING TO AN INCH OF NEW SNOW THROUGH EARLY EVENING
DUE TO THIS ACTIVITY. CLOUDS AND HIGHER DEWPOINTS HAVE KEPT
TEMPERATURES UP SO FAR TONIGHT...AND WIDESPREAD FREEZING
TEMPERATURES HAVE NOT OCCURRED SO FAR OVER THE MOGOLLON RIM OR WHITE
MTNS. FRIDAY NIGHT SHOULD BE COLDER AS WE DRY OUT AND LOSE THE
CLOUDS.

SATURDAY...COOL BUT DRY CONDITIONS EXPECTED AS THE LOW STARTS TO
PUSH EAST OF THE STATE. FOR SUNDAY AND MONDAY...DRY WITH SLOWLY
WARMING TEMPERATURES..BUT STILL REMAINING BELOW NORMAL DUE TO
NORTHEASTERLY SFC WINDS.

TUESDAY THROUGH THE END OF NEXT WEEK...STRONG HIGH PRESSURE IS
FORECAST TO AFFECT THE WESTERN U.S.  DRY CONDITIONS WITH
TEMPERATURES AT OR ABOVE NORMAL CAN BE EXPECTED.

&&

.AVIATION...FOR THE 18Z PACKAGE...OCCASIONAL -SHRA/-SHSN WILL
CONTINUE TODAY AS A COLD LOW PRESSURE SYSTEM MOVES ACROSS THE STATE.
SHOWERS WILL INCREASE IN COVERAGE THIS AFTERNOON...ESPECIALLY ACROSS
THE HIGHER TERRAIN FROM KFLG EASTWARD. OCCASIONAL MVFR CONDITIONS
CAN BE EXPECTED NEAR SHOWERS WITH IFR CONDITIONS IN THE HEAVIEST
SHOWERS. ISOLATED THUNDER IS ALSO POSSIBLE ACROSS EASTERN AZ THIS
AFTERNOON. EXPECT GRADUALLY CLEARING AFTER 02Z SATURDAY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

FREEZE WARNING UNTIL 9 AM MST THIS MORNING FOR ELEVATIONS ABOVE 6500
FEET AZZ004-006-007-011-015>017-039.

&&

PUBLIC....................OUTLER / JJ
AVIATION..................MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.

Nearby

Freeze Warnings in Arizona, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.